Alert archive / Alabama / Wind Advisories in 2017
Wind Advisory 4, NWS Huntsville, AL
NWS Huntsville, AL issued this wind advisory at Apr 29, 2017, 2:17 PM CDT for Franklin County, Lincoln County, Moore County, Tennessee; 11 counties in Alabama. It took effect at Apr 30, 2017, 10:00 AM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2017, 2:17 PM CDT (19:17 UTC)
- In effect from
- Apr 30, 2017, 10:00 AM CDT
- Expired
- Apr 30, 2017, 10:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Huntsville, AL
Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1377 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted.
560 WWUS74 KHUN 291917 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 217 PM CDT Sat Apr 29 2017 ALZ001>010-016-TNZ076-096-097-301000- /O.NEW.KHUN.WI.Y.0004.170430T1500Z-170501T0300Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 217 PM CDT Sat Apr 29 2017 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM CDT SUNDAY... The National Weather Service in Huntsville has issued a Wind Advisory, which is in effect from 10 AM to 10 PM CDT Sunday. * TIMING AND AREAS AFFECTED...All of north Alabama and a portion of southern middle Tennessee from late Sunday morning into early Sunday evening. * WINDS...South winds of 20 to 25 mph will gust up to 40 mph at times. * IMPACTS...Loose objects will be susceptible to being blown around. The strong winds will make driving difficult, especially on east to west roadways and for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$
2 follow-up statements
617 WWUS74 KHUN 301218 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 718 AM CDT Sun Apr 30 2017 ALZ001>010-016-TNZ076-096-097-010300- /O.CON.KHUN.WI.Y.0004.170430T1500Z-170501T0300Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 718 AM CDT Sun Apr 30 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * TIMING AND AREAS AFFECTED...All of north Alabama and a portion of southern middle Tennessee...until 10 PM Sunday evening. * WINDS...South winds of 20 to 25 mph will gust up to 40 mph at times...especially on ridgetops. * IMPACTS...Unsecured objects such as trash cans...lawn furniture...and tents will be susceptible to being blown around. The strong winds will make driving difficult, especially on east to west roadways and for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. In addition, ensure all loose outdoor objects remain secure, including patio furniture and trash cans. && $$
234 WWUS74 KHUN 010252 NPWHUN URGENT - WEATHER MESSAGE National Weather Service Huntsville AL 952 PM CDT Sun Apr 30 2017 ALZ001>010-016-TNZ076-096-097-010400- /O.EXP.KHUN.WI.Y.0004.000000T0000Z-170501T0300Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 952 PM CDT Sun Apr 30 2017 ...WIND ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING... Winds across the region have diminished below advisory criteria, therefore the wind advisory will be allowed to expire at 10 PM CDT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Apr 29, 1:20 PM CDT, 57 minutes earlier.
Area forecast discussion, Apr 29, 1:20 PM CDT, 57 minutes before
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 120 PM CDT Sat Apr 29 2017 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 1022 AM CDT Sat Apr 29 2017 Early morning cloud cover continues over Mississippi and southwest of Cullman and Jefferson counties in Alabama. Some lower cloud cover earlier was over the Muscle Shoals area and has since dissipated. The cap above 850 mb is a slightly weaker today based on 6 AM BMX sounding, but still pretty stout (18 degrees above 850 mb). A fairly good looking shortwave can be seen in satellite imagery over the western Florida panhandle and southern Mississippi/Alabama. Models move this shortwave north into central/northern Alabama later this afternoon and evening. The big question is whether this forcing combined with instability will be able to produce convection later this afternoon/early evening. Model forecast instability is very good this afternoon with CAPE values forecast to climb into the 2000-4000 J/KG realm. Current temperatures are already in the lower 80s (close to 85 in Huntsville) and dewpoints in the mid to upper 60s at this hour and SBCAPE values are already between 1500 and 3000 J/KG. Cloud cover associated with the shortwave based on satellite imagery trends and guidance will likely not really retard high temperatures values until after noon or 1 PM and this should occur mainly over northeastern Alabama. Therefore, CAPE values around 4000 J/KG are not unreasonable later today, as dewpoints shouldn't mix much and temperatures rise into the upper 80s to lower 90s later this afternoon. Given such strong instability and some forcing associated with the shortwave pushing north this afternoon, believe isolated pulse thunderstorms are possible. The main threat with the strongest storms will be damaging downburst winds around 60 mph (DCAPE values 1000-1200 and SBCAPE 3000-4000 J/KG). Small hail will likely be possible as well with wet-bulb temperatures lowering to around 9500 feet this afternoon. Raised high temperatures into the 91 to 94 degree range in northwestern Alabama and near the I-65 corridor. Coupled with a very moist atmosphere near the ground, this will allow heat index values to climb to between 95 and 100 degrees in some locations, especially near and west of I-65. .SHORT TERM...(Tonight through Monday) Issued at 345 AM CDT Sat Apr 29 2017 Focus of attention in the short term will then shift to Sunday and especially late Sunday afternoon and night as a broadening upper trough moves from the Southern Plains into the Midwest. A cold front associated with the trough will develop and approach the TN Valley region during the day on Sunday. Strong forcing for ascent associated with the sfc front and coupled with favorable upper level jet dynamics will produce a line of strong to perhaps severe thunderstorms just along and ahead of the front. Thunderstorms are likely to begin impacting northwestern Alabama during the late afternoon and move slowly across the area during the evening and into the overnight period. A low/mid level capping inversion will tend to limit development well out ahead of the line of storms most of the day Sunday, but a few isolated cells may develop immediately ahead of the line and merge with the line causing some enhanced local vorticity with stronger updrafts. So, there will be a slight tornado threat with cells especially late in the afternoon and early in the evening over northwestern Alabama. This threat is expected to gradually weaken as the line moves eastward and overall large scale instability weakens with loss of daytime heating. The main threat with this line of showers/storms will probably be damaging winds with an enhanced low-lvl jet containing wind speeds perhaps ~60-70 kts. Also, high PW values, deep layer ascent and some cell training may give rise to a localized flash flood threat. Our relatively high antecedent soil moisture values already suggest perhaps a longer-term areal and/or stream/river flooding threat which will have to be watched immediately following the heavy rain event, which should produce around 1.5 to 2 inches of rainfall across the area. The storms will gradually come to an end on Monday night from west to east with the last of the rain/storms exiting eastern parts of the area on Monday morning. A drier airmass will filter into the region on Monday, with dew point temperatures falling into the 40s during the day and highs on Monday only forecast to reach the low 70s at most locations. .LONG TERM...(Monday night through Friday) Issued at 330 AM CDT Sat Apr 29 2017 The cold front should be well to our east Monday night with a general zonal flow aloft. A mid level ridge will start to build in Monday night and into Tuesday with weak high pressure over the area, leading to the quick return of southwesterly flow. Lower dew points, in the 40s, will return along with a brief temperature relief. Lows Monday night will be around 50 degrees which surprisingly is slightly below normal. Relief is short lived as warm advection returns as the mid level ridge strengthens with sunny skies and high temperatures in the upper 70s for Tuesday. The ridge starts to break down on Wednesday as the next upper system starts to sharply dig into the Texas Panhandle. Highs will remain in the upper 70s. As the trough digs east, surface cyclogenesis will occur somewhere in the AR/LA/MS area with differences noted between the GFS/ECMWF. Timing wise, both are consistent in bringing in the precip between 18-00z Wednesday. The ECMWF quickly lifts the surface low northeast with the rainfall out of the area by 00z Friday. GFS however has a much deeper upper trough, stalls the frontal boundary with waves of low pressure riding along it and much higher QPF. Much of the higher values are to the south, along the coast, but multiple waves of rainfall continue through almost 12z Saturday. The rainfall after Friday morning would be associated with strong wrap around upper lift. The SuperBlend pops therefore are quite high given the GFS forecast and have not made any changes given how far this is and the major differences. Overall instability and shear is weak with this system so embedded thunderstorms is more likely with a low threat of severe. Heavy rain and training of cells seems to be more of a threat. It will get cooler Thursday/Friday with 850mb temps around 0-2C leading to highs in the mid to upper 60s with lows in the mid to upper 40s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 111 PM CDT Sat Apr 29 2017 VFR conditons are expected most of the forecast period. Windy conditions are expected with with southerly winds of 10-20 mph with gusts to around 30 mph through the early evening hours. Wind should less overnight to around 15 knots. Model guidance indicates some brief low cloudiness may lower cigs into the mvfr realm just after daybreak on Sunday. Even stronger winds are expected on Sunday. May have to introduce wind shear in next issuance on Sunday. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...KTW SHORT TERM...KDW LONG TERM...LN AVIATION...KTW For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Apr 29, 2:14 PM CDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 214 PM CDT Sat Apr 29 2017 ALZ001>010-016-TNZ076-096-097-300100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 214 PM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Very warm and humid conditions are expected today. Heat index values will reach the lower to middle 90s in many locations this afternoon. Isolated thunderstorms are possible this afternoon. Brief wind gusts of 40-50 MPH and small hail are possible in the strongest storms. Storms will diminish in coverage after sunset. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Windy conditions are expected on Sunday into Sunday evening. South winds of 20 to 25 mph will gust up to 40 mph at times. A Wind Advisory will be in effect. A line of thunderstorms will move into northwest Alabama late Sunday afternoon, and slowly track east through the nighttime hours. The storms will exit northeast Alabama and southern middle Tennessee after Midnight. Damaging wind is the main hazard, although a brief tornado cannot be ruled out, mainly west of Interstate 65. Rainfall of 1 to 2 inches is likely by Monday morning, with a few locations receiving 3 to 4 inches in northwest Alabama. This may produce brief localized flooding. Later next week, scattered to numerous thunderstorms are expected Wednesday into Thursday. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible late Sunday afternoon in northwest Alabama, and Sunday Night for all of north Alabama and southern middle Tennessee.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 4:00 PM CDT | Special Weather Statement | HUN | Jackson | 30 min |
| Apr 29, 4:26 PM CDT | Special Weather Statement | HUN | Jackson | 19 min |
Nearby
Wind Advisories in Alabama, 2017Wind Advisories in Tennessee, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.